Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 4, NWS Jackson, MS

February 7, 2018Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 7, 2018, 11:04 AM CST for Carroll County, Leflore County, Mississippi. It took effect at Feb 7, 2018, 12:27 PM CST. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 11:04 AM CST (17:04 UTC)
In effect from
Feb 7, 2018, 12:27 PM CST
Expired
Feb 9, 2018, 12:36 PM CST
In force
48 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yalobusha River at Whaley (YWGM6).

Action stage
20 ft
Minor stage
21 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

799 
WGUS44 KJAN 071704
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
1104 AM CST Wed Feb 7 2018


...The National Weather Service in Jackson has issued a Flood Warning
for the following rivers in Mississippi... 

  Yalobusha At Whaley affecting Carroll and Leflore Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC015-083-082304-
/O.NEW.KJAN.FL.W.0004.180207T1827Z-180209T1836Z/
/YWGM6.1.ER.180207T1827Z.180208T1200Z.180209T0636Z.NO/
1104 AM CST Wed Feb 7 2018

The National Weather Service in Jackson has issued a 

* Flood Warning for 
  The Yalobusha At Whaley
* until Friday afternoon.
* At 10:00 AM Wednesday the stage was 19.5 feet.
* Minor flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will rise above flood stage this afternoon and
  will continue to rise to near 23.0 feet  tomorrow morning. 
* Impact...At 23.0 feet...Minor flooding of lowland and agricultural 
  land is occurring.
* Impact...At 21.0 feet...Lowland flooding is occurring near the 
  river.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Thu   Fri   Sat Crest Time  Date

Yalobusha River
Whaley         21  19.5 Wed 10 AM  23.0  20.1  16.9  23.0 06 AM 02/08


&&


LAT...LON 3362 9015 3375 9015 3383 8989 3380 8984
      3368 9006 3354 9014             



$$
2 follow-up statements
901 
WGUS84 KJAN 080317
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
917 PM CST Wed Feb 7 2018

...The Flood Warning continues for the following rivers in 
Mississippi...

  Yalobusha At Whaley affecting Carroll and Leflore Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. Routine 48 hours of forecast rainfall is used on Tibbee 
Creek...Luxapallila Creek...Noxubee River...and the Tombigbee River.

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC015-083-090917-
/O.EXT.KJAN.FL.W.0004.000000T0000Z-180209T2320Z/
/YWGM6.1.ER.180208T0334Z.180208T1800Z.180209T1120Z.NO/
917 PM CST Wed Feb 7 2018

...Flood Warning extended until Friday afternoon...

The Flood Warning continues for
  The Yalobusha At Whaley
* until Friday afternoon.
* At  8:00 PM Wednesday the stage was 20.9 feet.
* Minor flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will rise above flood stage tonight and will 
  continue to rise to near 23.0 feet  early tomorrow afternoon. 
* Impact...At 23.0 feet...Minor flooding of lowland and agricultural 
  land is occurring.
* Impact...At 21.0 feet...Lowland flooding is occurring near the 
  river.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Thu   Fri   Sat Crest Time  Date

Yalobusha River
Whaley         21  20.9 Wed 08 PM  22.4  20.9  17.1  23.0 12 PM 02/08


&&


LAT...LON 3362 9015 3375 9015 3383 8989 3380 8984
      3368 9006 3354 9014             


$$
182 
WGUS84 KJAN 081612
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
1012 AM CST Thu Feb 8 2018


...The Flood Warning is cancelled for the following rivers 
in Mississippi...
 
  Yalobusha At Whaley affecting Carroll and Leflore Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 
Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC015-083-081642-
/O.CAN.KJAN.FL.W.0004.000000T0000Z-180209T2320Z/
/YWGM6.1.ER.180208T0500Z.180208T1100Z.180208T1315Z.NO/
1012 AM CST Thu Feb 8 2018

The Flood Warning is cancelled for
  The Yalobusha At Whaley.
* At  9:00 AM Thursday the stage was 20.9 feet.
* The river fell below flood stage at  7:15 AM Thursday.
* Flood stage is 21.0 feet.
* Forecast...The river crested and will continue to fall.  Additional
  rainfall this weekend could once again produce an above flood stage
  rise.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Fri   Sat   Sun Crest Time  Date

Yalobusha River
Whaley         21  20.9 Thu 09 AM  18.4  15.9  14.7  Crested         


&&


LAT...LON 3362 9015 3375 9015 3383 8989 3380 8984
      3368 9006 3354 9014             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 7, 10:55 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 7, 10:55 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1055 AM CST Wed Feb 7 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Adjusted POPs through tonight and made minor adjustments to smooth
out temp/dewpoint trends based on location of the cold front.
Moderate rain showers and the occasional thunderstorm will
continue to be possible into the early afternoon across southern
parts of the area, but the threats for flash flooding and severe
weather have decreased. The chance for light rain will continue
south of Interstate 20 through early tonight before the passage of
an upper-level shortwave trough clears the deeper moisture from
the region. In the wake of this morning's cold front, most
locations have likely reached their max daytime temperature for
today, and temperatures will generally hold steady or continue to
fall through this afternoon. /NF/

Prior discussion below:

Today through tonight:

A shortwave trough and associated cold front pushing across the
ArkLaMiss early this morning combined with precipitable water in
excess of 1.5 inches will continue to result in widespread
shower/thunderstorm activity as we go through the first half of the
day in particular. Lower end severe weather and heavy rainfall
threats have been the concerns thus far, with a few reports of tree
damage and hail and rainfall amounts of 1.5 to 3 inches common
along/north of the Interstate 20 corridor. While instability has
been very marginal with most unstable CAPE ~500 j/kg and poor low
level lapse rates, effective deep layer shear and SRH values of ~40
to 50 kt and ~200 m2/s2 respectively have made for a favorable mini-
supercell/bow environment. In addition, largely orthogonal 0-3 km
shear vectors ~40 kt have helped to enhance the wind/meso vortex
generation as well.

Expect the low end severe weather/flooding threats and frontal
boundary to continue shifting south with time while waning as better
forcing shifts east of the forecast area. Have trimmed out northern
portions of the flash flood watch and will adjust HWO
threats/graphics accordingly. Otherwise, expect conditions to dry
out later today and tonight with seasonably chilly temperatures
forecast in the polar air following the front. Low temperatures
tonight will dip below freezing for much of the ArkLaMiss. /EC/

Thursday through Tuesday...

An active, wet period will continue through the long term with
several rounds of rain and storms expected from Friday into next
week.

The driest day of the period looks to be Thursday as a dry
continental airmass continues to filter into the region behind
today's frontal passage. Moisture will begin to increase on Friday
as the surface high associated with the dry airmass shifts east of
the region, setting up return flow from the Gulf Of Mexico. In the
upper levels, a cutoff low will begin to deepen near the Yucatan
Peninsula by Friday before merging with main west coast trough
regime later in the weekend. These persistent low heights over the
western CONUS will lead to persistent upper SW flow for the SE US.
Rain chances will begin to increase on Friday as moisture streams
into the region. Significant rain chances will mark the forecast
through the weekend and into next week. Storms will also be possible
each day as a series of weak shortwave disturbances embedded within
the upper SW flow pattern move through the region increasing
isentropic lift. Although the best instability will remain offshore
through the period, any overachievement could increase our chances
of seeing a strong storm. However, our greatest threat through the
period will be flash flooding due to recent heavy rainfall and
significant rain rates with storms this weekend. It's still a little
too early to get into specific amounts or headlines but stay tuned
to subsequent forecasts for updates.

The forecast becomes more uncertain as far as coverage of precip and
storms as we get into early next week but models due agree on the
active SW flow pattern holding firm through at least mid week.

&&

.AVIATION...
Widespread shower/thunderstorm activity will continue to impact
TAF sites with IFR restrictions common. Conditions will dry out
behind the front and ceilings will gradually improve this
afternoon. VFR conditions should return for all sites tonight with
stratus hanging on at HBG the longest. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  32  60  40 /  37  11   0   3
Meridian      62  32  59  39 /  89  19   0   9
Vicksburg     43  30  59  39 /  30   7   0   5
Hattiesburg   70  36  61  42 / 100  38   0  11
Natchez       50  31  60  42 /  68  18   0  11
Greenville    40  28  54  35 /   7   2   0   4
Greenwood     42  29  58  36 /  10   3   0   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/NF/EC
Hazardous weather outlook, Feb 7, 10:34 AM CST, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1034 AM CST Wed Feb 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081645-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1034 AM CST Wed Feb 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Feb 7, 5:57 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 AM CST WED FEB 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     3 NE CHUNKY             32.36N 88.89W
02/07/2018                   LAUDERDALE         MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

JM
Local storm report, Feb 7, 6:12 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 AM CST WED FEB 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 N BRANDON             32.35N 90.01W
02/07/2018                   RANKIN             MS   LAW ENFORCEMENT

            RANKIN COUNTY SO REPORTS A FEW ROADWAYS
            FLOODED THROUGHOUT THE COUNTY INCLUDING
            CASTLEWOODS BLVD IN BRANDON AND WILLIAMS RD
            NEAR FLORENCE.

&&

JM
Special weather statement, Feb 7, 7:39 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
739 AM CST WED FEB 7 2018

MSZ066-071400-
Jones MS-
739 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES COUNTY UNTIL
800 AM CST...

At 739 AM CST, Meteorologists were tracking a strong thunderstorm
over Laurel, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mill Creek around 750 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3163 8918 3175 8918 3179 8894 3160 8894
TIME...MOT...LOC 1339Z 268DEG 34KT 3168 8910

NF
Special weather statement, Feb 7, 7:47 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
747 AM CST WED FEB 7 2018

MSZ062-063-072-071415-
Lawrence MS-Lincoln MS-Marion MS-
747 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LINCOLN AND SOUTHERN LAWRENCE COUNTIES UNTIL 815 AM
CST...

At 746 AM CST, Meteorologists were tracking a strong thunderstorm
near Jayess, or 14 miles northeast of Mccomb, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jayess around 750 AM CST.
  Topeka around 755 AM CST.
  Robinwood around 805 AM CST.
  Tilton around 810 AM CST.
  Holly Springs and Oak Vale around 815 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 9004 3134 9004 3133 9008 3135 9011
      3135 9038 3149 9035 3153 8998 3152 8996
      3125 8997
TIME...MOT...LOC 1346Z 268DEG 33KT 3137 9026

NF
Special weather statement, Feb 7, 8:03 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
803 AM CST WED FEB 7 2018

MSZ063-064-072-071430-
Lawrence MS-Jefferson Davis MS-Marion MS-
803 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN LAWRENCE
AND SOUTHERN JEFFERSON DAVIS COUNTIES UNTIL 830 AM CST...

At 803 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Tilton to near Salem. Movement was east
at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Society Hill, Goss and Morgantown around 810 AM CST.
  Columbia and Bunker Hill around 820 AM CST.
  Improve around 825 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 9003 3133 9004 3133 9008 3135 9011
      3146 9008 3148 8965 3116 8965
TIME...MOT...LOC 1403Z 274DEG 44KT 3139 9002 3124 9008

NF
Local storm report, Feb 7, 8:54 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
854 AM CST WED FEB 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      6 NE SEBASTOPOL         32.64N 89.26W
02/07/2018                   NESHOBA            MS   EMERGENCY MNGR

            6 INCHES OF WATER COLLECTED ON COUNTY HWY
            125.

&&

SKH

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 11:26 PM CSTSpecial Weather StatementJANYazoo34 min
Feb 6, 11:37 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo38 min
Feb 7, 12:48 AM CSTSpecial Weather StatementJANMadison42 min
Feb 7, 1:01 AM CSTSevere Thunderstorm WarningJANAttala, Leake, Madison44 min
Feb 7, 1:34 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Leake, Neshoba, Winston41 min
Feb 7, 2:18 AM CSTSpecial Weather StatementJANNoxubee57 min
Feb 7, 4:12 AM CSTSevere Thunderstorm WarningJANHinds, Rankin48 min
Feb 7, 4:13 AM CSTSevere Thunderstorm WarningJANLauderdale, Newton47 min
Feb 7, 5:41 AM CSTSpecial Weather StatementJANWilkinson34 min
Feb 7, 7:39 AM CSTSpecial Weather StatementJANJones21 min
Feb 7, 7:47 AM CSTSpecial Weather StatementJANLawrence28 min
Feb 7, 8:03 AM CSTSpecial Weather StatementJANMarion27 min

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.